Missouri, 2022Flood and Damaging Winds in Missouri, March 30 to 31, 2022
March 30 to 31, 2022 · NWS PAH · 4 events in 3 counties and zones
A broken squall line of showers and thunderstorms produced a few damaging wind events. The line moved rapidly east across southeast Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken squall line of showers and thunderstorms produced a few damaging wind events. The line moved rapidly east across southeast Missouri. The strongly forced squall line was affected by very limited instability and moisture. Dew points were in the upper 50's ahead of the line. A very strong low level jet in excess of 80 knots resulted in a few damaging wind gusts. Heavy rain forced the St. Francis River to go above flood stage. The river flooding consisted of minor flooding of low-lying fields. The line formed ahead of a strong cold front that trailed southward from a low pressure center passing north of the region. A very strong 500 mb shortwave pivoted east-northeast from the southern Plains, further enhancing the convection despite weak instability.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 30, 5:35 AM CST, 9 hours earlier.
Area forecast discussion, Mar 30, 5:35 AM CST, 9 hours before
Area Forecast Discussion
National Weather Service Paducah KY
635 AM CDT Wed Mar 30 2022
.UPDATE...
Issued at 635 AM CDT Wed Mar 30 2022
Updated the aviation section for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Thursday)
Issued at 346 AM CDT Wed Mar 30 2022
A very strong upper trough moves northeastward across the Quad State
today as a surface low tracks northeastward from the Central Plains
to the Great Lakes. This system will result in multiple weather
hazards today: 1. very strong southerly non-thunderstorm wind gusts
of 40-55 mph during the daytime hours, 2. a line of thunderstorms
with the potential for severe weather moving west to east across the
Quad State from midday through the early evening hours (with
damaging winds the primary severe weather hazard, though a few
tornadoes are also possible), and 3. locally heavy rainfall with
thunderstorms which could produce minor flooding issues.
The warm front continues to very slowly progress northward through
the Evansville Tri-State through sunrise, bringing warmer
temperatures and a significant increase in dew points. A few light
showers are possible in SE Missouri and SW Illinois near daybreak.
The southerly winds will keep early morning temperatures in the 60s
across most of the Quad State.
Low pressure in Iowa is moving northeastward from SW Iowa towards
Lake Michigan as it intensifies. An upper-trof is slightly
positively tilted at the moment but early this morning will swing
through Texas and become negatively tilted as it lifts northeastward
today into tonight, driving the cold front through the Quad State
later today. During the day, southerly winds will quickly intensify
to wind advisory criteria and remain so ahead of the afternoon-early
evening thunderstorm line. As noted in previous discussions, wind
speeds at 850 mb continue to be near their climatological max with
near +4 standard deviations at 60-70 kts. At the surface, sustained
winds of 20-30 mph are forecast with non-thunderstorm wind gusts up
to 50-55 mph possible during the daytime hours. With little change
relative to the previous forecast package, and with no neighbors
interested in an adjustment, a wind advisory continues to be the
product of choice, with these forecast winds on the high end of the
advisory range.
A long-lived convective line ahead of the cold front is forecast to
move into western portions of SE Missouri near noon, then sweep
eastward across the Quad State. CAMs are producing very little in
the manner of thunderstorms ahead of the line, so we are looking at
a QLCS event. This line is forecast to reach the Mississippi/Ohio
confluence region mid-afternoon and the eastern portions of the Quad
State near sunset. Shear will be very high, and dew points in the
southern half of the CWA will peak near 60F. Instability remains the
lone weak aspect, and will result in a fairly wide spread in
potential severe weather today, especially since the more favorable
environment to the south could cut off some of the convective
potential further north. The howling winds not far above the surface
will not require all that strong of a downdraft to be brought to the
surface. As a result, damaging wind gusts will be the primary severe
weather hazard. A few tornadoes will be possible. With environmental
winds as strong as they are, any tornadoes that do occur could be a
little longer lived and/or a little stronger than the typical QLCS
tornado. The latest SPC Day 1 Outlook is little changed from the
previous one, with an enhanced risk for Southeast Missouri, much of
Western Kentucky, and far Southern Illinois.
QPF with this system continues to be on the order of 1-1.5 inches.
The moisture advection is very strong in the ensembles with
integrated WV transport at +6 standard deviations. With the
progressive eastward motion of the storm line, most of the rain will
be expected to fall in 1-2 hours. WPC keeps most of the Quad State
in a marginal risk ERO with a slight risk for the southern portions
of the Purchase area in Western Kentucky and the furthest southeast
corner of SE Missouri.
Models bring a secondary line through during the late evening hours,
lifting it northeast from Southeast Missouri to the Evansville Tri-
State. The previous storm line will have taken much of the energy
out of the environment, leaving little potential for lightning or
heavy rain. The cold front moves through during the evening,
shifting winds to westerly. While winds will be breezy tonight, they
will be well below advisory criteria. With this model package, there
is a large increase in model support for a weak secondary upper-
level disturbance moving through Thursday resulting in the
introduction of a chance of rain for the northern half of the Quad
State during the day. Rainfall amounts will be light tomorrow, on
the order of a tenth of an inch or less.
Temperatures early this morning in the 60s, bolstered by southerly
winds, will peak near 80 for locations with later arrival of the
storm line and closer to 70 for locations on the northwestern edge
of the CWA. Following the cold front, temperatures drop to the near
40 to mid 40s range tonight, then rise only to the 50s tomorrow.
.LONG TERM...(Thursday night through Wednesday)
Issued at 346 AM CDT Wed Mar 30 2022
Much of the country will be under a progressive flow aloft with
nearly zonal flow expected over the Quad State through the extended
portion of the forecast.
A compact short wave trough will push northeast of the region
Thursday night, but a few showers could linger into the evening over
the Evansville Tri State. As skies clear out overnight, some frost
or light freeze potential will be possible over the Ozark Foothills
of southeast Missouri.
Zonal flow does not typically lead to great forecast confidence, but
there is reasonable agreement amongst the medium range guidance for
a short wave trough to move eastward through the Mississippi Valley
Saturday. With little time for moisture return, this system is
likely to move through the region dry. WPC QPF is virtually nil, but
the NBM does have some chance PoPs Saturday.
The weather map gets rather complex heading into next week, with
multiple disturbances at different latitudes, not so well in phase.
While there are few dissenting opinions amongst the guidance for an
active period from late Sunday night through next Wednesday, the
details are not handled well.
South or southeast winds should develop Sunday night into Monday and
continue at least through Tuesday and possibly Wednesday. This
should allow for some decent moisture return to the region, and
support good chance PoPs for Tuesday and next Wednesday with lesser
PoPs beginning late Sunday night. Instability is hard to find in the
guidance, but the NBM does throw in some thunder for the entire area
Tuesday afternoon. This may be a bit of a stretch at this point, but
will leave it alone for now.
As for temperatures, it will start out below normal Thursday night
and Friday and then slowly climb to near normal by Sunday. The first
half of the next week should see above normal temperatures, despite
the expected clouds and rain. The only period of concern for frost
or a light freeze will be late Thursday night into early Friday
mainly across southeast Missouri.
&&
.AVIATION...
Issued at 635 AM CDT Wed Mar 30 2022
Strong winds will be the primary hazard amongst a variety of
issues this TAF period. Southerly non-thunderstorm winds will
increase to 20-25 kts sustained and gusts to 35-40 kts during the
daytime hours. Isolated showers are possible during the day with a
thunderstorm or two possible but low enough probability to be
left out for the morning. An organized line of storms will move
eastward through the Quad State this afternoon and early evening.
Thunder is included for the more likely time of arrival. A
temporary drop to MVFR or IFR vsby is likely with the heavier
rain/storms and a drop to MVFR cigs is likely during and in the
hours after the storms. A cold front behind the storm line will
shift winds towards westerly for late this evening and overnight
as winds decrease but remain breezy.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075>078-080>094.
MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
107>112-114.
IN...Wind Advisory until 7 PM CDT this evening for INZ081-082-085>088.
KY...Wind Advisory until 7 PM CDT this evening for KYZ001>022.
&&
UPDATE...ATL
SHORT TERM...ATL
LONG TERM...DRS
AVIATION...ATLHazardous weather outlook, Mar 30, 1:59 PM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
259 PM CDT Wed Mar 30 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
259 PM CDT Wed Mar 30 2022
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
A Tornado Watch is in effect until 10 PM CDT for the entire Quad
State, with the exception of Carter and Ripley counties in
southeast Missouri. Refer to the Watch for details.
A Wind Advisory is in effect for the entire Quad State until 7 PM
CDT, for winds gusting up to 55 mph possible. Refer to the
Advisory for details.
Localized heavy rain my produce isolated flooding issues this
afternoon or evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested.
In the hours before
Local storm report, Mar 30, 10:37 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1137 AM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM NON-TSTM WND DMG 5 W VALIER 38.02N 89.14W
03/30/2022 FRANKLIN IL PUBLIC
PUBLIC REPORT OF STRONG WIND GUSTS IN EXCESS
OF 40 MPH RESULTING IN A POWER OUTAGE AND
BLOWN TRANSFORMER IN VALIER, IL, JUST WEST
OF BENTON, IL.
&&Local storm report, Mar 30, 10:43 AM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1143 AM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM NON-TSTM WND DMG 1 WNW JACKSON 37.39N 89.67W
03/30/2022 CAPE GIRARDEAU MO PUBLIC
WINDS IN EXCESS OF 40 MPH HAS CAUSED A FEW
SHINGLES TO BE BLOWN OFF ROOF.
&&
DWLocal storm report, Mar 30, 11:02 AM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1202 PM CDT WED MAR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM NON-TSTM WND GST 1 SW MURPHYSBORO 37.76N 89.35W
03/30/2022 E43 MPH JACKSON IL PUBLIC
TREE DOWN ON A HOUSE. MINIMAL DAMAGE TO
STRUCTURE. POWER LINE WRAPPED ON TREE.
&&
DWThunderstorm Wind, Stoddard
- When
- March 30, 2:35 PM CST
- Where
- Stoddard County, 4 mi S of Dexter
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.742, -89.950
A tree and power lines were down on Highway D.
Thunderstorm Wind, Stoddard
- When
- March 30, 2:45 PM CST
- Where
- Stoddard County, Advance
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 37.100, -89.920
A 6-inch tree limb was down on a street.
Thunderstorm Wind, Scott
- When
- March 30, 3:20 PM CST
- Where
- Scott County, Commerce
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -89.450
Tree damage was reported on Highway E.
Flood, Wayne
- When
- March 31, 6:00 AM CST to 11:15 PM CST
- Where
- Wayne County, 2.72 mi NNE of Silva to 1.21 mi NNE of Silva
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.208, -90.508
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Arkansas, March 30, 20227 injured · $20 million · EF3 · 1 event
- Tornadoes and Damaging Winds in Mississippi, March 30, 20225 injured · $3.5 million · EF2 · 93 events
- Damaging Winds and Strong Wind in Alabama, March 30, 20221 death · 3 injured · $7.8 million · 81 kt wind · 24 events
- Tornadoes and High Wind in Alabama, March 30, 20222 injured · EF3 · 17 events
- Tornadoes and Damaging Winds in Louisiana, March 30, 2022$438,000 · EF2 · 8 events
- Rip Current in Puerto Rico, March 30, 20221 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Mississippi, March 30, 20221 injured · $720,000 · EF1 · 31 events
- Tornadoes and Damaging Winds in Tennessee, March 30, 2022$1.3 million · EF1 · 25 events
- Tornadoes and Damaging Wind in Mississippi, March 30, 2022EF2 · 8 events
- Tornadoes and Flood in Illinois, March 30, 2022$334,000 · EF1 · 6 events
- Tornadoes and Damaging Winds in Louisiana, March 30, 2022$250,000 · EF1 · 7 events
- Tornadoes and Damaging Winds in Mississippi, March 30, 2022$250,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008226, 1008227, 1008229, 1008429.